HLA Association with Drug-Induced Adverse Reactions

Stevens–Johnson Syndrome (SJS)

Adverse drug reactions (ADRs) remain a common and major problem in healthcare. Severe cutaneous adverse drug reactions (SCARs), such as Stevens–Johnson syndrome (SJS)/toxic epidermal necrolysis (TEN) with mortality rate ranges from 10% to more than 30%, can be life threatening. A number of recent studies demonstrated that ADRs possess strong genetic predisposition. ADRs induced by several drugs have been shown to have significant associations with specific alleles of human leukocyte antigen (HLA) genes. For example, hypersensitivity to abacavir, a drug used for treating of human immunodeficiency virus (HIV) infection, has been proposed to be associated with allele 57:01 of HLA-B gene (terms HLA-B57:01). The incidences of abacavir hypersensitivity are much higher in Caucasians compared to other populations due to various allele frequencies in different ethnic populations. The antithyroid drug- (ATDs- ) induced agranulocytosis are strongly associated with two alleles: HLA-B38:02 and HLA-DRB108:03. In addition, HLA-B15:02 allele was reported to be related to carbamazepine-induced SJS/TEN, and HLA-B57:01 in abacavir hypersensitivity and flucloxacillin induced drug-induced liver injury (DILI). In this review, we summarized the alleles of HLA genes which have been proposed to have association with ADRs caused by different drugs.

Major Histocompatibility Complex (MHC)

Major histocompatibility complex (MHC) are a group of cell surface proteins that can bind to foreign molecules in order to be recognized by corresponding T cells followed by inducting immune systems. MHC is highly conserved and presents in all vertebrate species. In human, MHC is also known as human leukocyte antigen (HLA) complex, which consists more than 200 genes on chromosome 6 and can be categorized into three subgroups: class I, class II, and class III. Class I MHC, being recognized by CD8+ T cells, consists of three main genes, that is, HLA-A, HLA-B, and HLA-C. Class II MHC, being recognized by CD4+ T cells, consists of 6 main genes, that is, HLA-DPA1, HLA-DPB1, HLA-DQA1, HLA-DQB1, HLA-DRA, and HLA-DRB1.

HLA class I molecules are expressed in almost all the cells and are responsible for presenting peptides to immune cells. Generally, old proteins in the cells will be broken down consistently in order to synthesize new peptides. Some of these broken peptide pieces attach to the MHC molecules and are further recognized by immune cells as “self.” In another situation, if a cell is infected by pathogens, pathogenic peptides attached to MHC molecules will be recognized as “nonself” and further trigger the downstream immune responses against the antigens [1]. HLA genes are found to be numerous and highly polymorphic in order to bind various kinds of peptides originated from self or foreign antigens. A total of more than 1500 alleles of HLA-B gene have been identified [2]. Variations in the HLA genes play an important role in determining the susceptibility to autoimmune disease and infections; they are also critical in the field of transplant surgery where the donors and the recipients must be HLA-compatible [3].

In rare cases, some drugs are capable of inducing immune responses through interactions with MHC molecules, known as adverse drug reactions (ADRs). ADRs are one of the most common causes of hospitalization and mortality in healthcare. The definition of an ADR has been changed from time to time. In the 1970s, the World Health Organization (WHO) has first defined that an ADR is “a response to a drug that is noxious and unintended and occurs at doses normally used in man for the prophylaxis, diagnosis or therapy of disease, or for modification of physiological function” [4]. However, in most cases, the ADRs might not result in effects as severe as harms or injuries like the word “noxious” addressed by WHO. Therefore, Edwards and Aronson [5] suggested to use an alternative definition; that is, an ADR is “an appreciably harmful or unpleasant reaction, resulting from an intervention related to the use of a medicinal product, which predicts hazard from future administration and warrants prevention or specific treatment, or alteration of the dosage regimen, or withdrawal of the product.” It is also defined as “an undesirable effect, reasonably associated with the use of the drug that may occur as a part of the pharmacological action of a drug or may be unpredictable in its occurrence.”

ADRs Associated with Immunological Reactions

Several studies showed that ADRs are a major public health problem worldwide, which account for about 6.5% of all hospitalizations in the United States, Canada, and the United Kingdom, and it also resulted in a mortality rate approximate to 0.13% [6–8]. ADRs could be categorized into 6 different types [5]. Among them, type B, also known as non-dose-related or bizarre, is unpredictable and results in a high mortality rate oftentimes. This type of ADRs is usually associated with immunological reactions involving different HLA alleles and resulted in skin injury, hepatic failure, or dramatically reduced numbers of white blood cells.

Skin injury includes various kinds of spectrum such as mild rash maculopapular exanthema (MPE), fixed drug eruption (FDE), acute generalized exanthematous pustulosis (AGEP), and life-threatening severe cutaneous adverse drug reactions (SCARs) including drug reactions with eosinophilia and systemic symptoms (DRESS), Stevens–Johnson syndrome (SJS), and toxic epidermal necrolysis (TEN) [9]. Patients who developed MPE are usually observed with generalized, widespread mild skin rashes with red macular (not elevated) or papular (elevated) eruptions. FDE can be diagnosed by observing one or more local annular or oval erythematous patches without hyperpigmentation. The term “fixed” is considered as its recurrent lesion due to reexposure of the same culprit drug, and the lesions always occur at the same locations on the skin. AGEP is a rare, acute eruption characterized by the rapid development of many numerous pustules, which are nonfollicular sterile pustules, and is located in the epidermis. Fever, leukocytosis, and eosinophilia are usually present in AGEP patients.

SJS, SJS, and TEN overlap (SJS/TEN) and TEN are classified as the same disease spectrum with increasing severity and with extent of widespread epidermal detachment, known as SCARs [10]. All of them usually present with a variety of skin lesions, including patches, atypical targetoid macules, and erythematous or violaceous macules. In addition, SJS/TEN often has mucocutaneous involvement, which is the characteristic feature of SJS/TEN. In addition, the oral mucosa is more commonly involved than the ocular, genital, or anal mucosa. The degree of skin detachments of SJS, SJS/TEN, and TEN are defined as less than 10%, 10–30%, and 30% of body surface area, respectively. Full-thickness epidermal necrosis is a typical pathological feature of SJS/TEN. The clinical characteristics of DRESS are different from SJS/TEN. DRESS usually presents less or no skin detachment and no mucocutaneous involvement but with more internal organ involvement and hematological abnormalities such as typical eosinophilia, atypical lymphocytes, hepatitis, and high fever with frequent reactivation of human herpesvirus. Histopathological characters of DRESS are epidermal spongiosis, dyskeratosis, and interface vacuolization.

Other than skin injury, hepatic failure, such as drug-induced liver injury (DILI), is rare but life threatening. DILI is different from drug overdose toxicity in which the risk and severity of such kind of liver injury usually increases with the dose taken. DILI accounts for 7–15% of the cases of acute liver failure in Europe and the United States [11–13]. Up to 10% of DILI can progress to acute liver failure in the US and European studies, and the incidence is estimated to be 2.4 per 100,000 person-years (in a retrospective population-based study of 1.64 million UK subjects) [14] to 13.9 per 100,000 inhabitants (in a prospective analysis in France) [15].

Agranulocytosis, also known as agranulosis or granulopenia, is an acute condition involving a severe and dramatic decreasing of white blood cell counts, which is life threatening. It is recently reported to be induced by antithyroid drugs in rare situations and is associated with HLA alleles.